Skip to main content
    • Aa
    • Aa

Minimal predicates, fixed-points, and definability

  • Johan Van Benthem (a1) (a2)

Minimal predicates P satisfying a given first-order description ϕ(P) occur widely in mathematical logic and computer science. We give an explicit first-order syntax for special first-order ‘PIA conditions’ ϕ(P) which guarantees unique existence of such minimal predicates. Our main technical result is a preservation theorem showing PIA-conditions to be expressively complete for all those first-order formulas that are preserved under a natural model-theoretic operation of ‘predicate intersection’. Next, we show how iterated predicate minimization on PIA-conditions yields a language MIN(FO) equal in expressive power to LFP(FO), first-order logic closed under smallest fixed-points for monotone operations. As a concrete illustration of these notions, we show how our sort of predicate minimization extends the usual frame correspondence theory of modal logic, leading to a proper hierarchy of modal axioms: first-order-definable, first-order fixed-point definable, and beyond.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1977] P. Aczel , An introduction to inductive definitions. Handbook of mathematical logic ( J. Barwise , editor). North-Holland, Amsterdam. 1977. pp. 739782.

[2002] R. Benton , A simple incomplete extension of T, Journal of Philosophical Logic, vol. 31 (2002), no. 6, pp. 527541.

[2001] P. Blackburn , M. de Ruke , and Y. Venema . Modal logic, Cambridge University Press. Cambridge, 2001.

[1980] J. McCarthy , Circumscription–a form of nonmonotonic reasoning. Artificial Intelligence, vol. 13 (1980), pp. 2739.

[1990] M-A Papalaskari and S. Weinstein , Minimal consequence in sentential logic. Journal of Logic Programming, vol. 9 (1990). pp. 1931.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 54 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 17th August 2017. This data will be updated every 24 hours.